Alert archive / California / Wind Advisories in 2024

Wind Advisory 22, NWS San Diego, CA

April 19, 2024Riverside County, San Diego County, California

NWS San Diego, CA issued this wind advisory at Apr 19, 2024, 3:00 AM PDT for Riverside County, San Diego County, California. It took effect at Apr 19, 2024, 12:00 PM PDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Apr 19, 2024, 3:00 AM PDT (10:00 UTC)
In effect from
Apr 19, 2024, 12:00 PM PDT
Expired
Apr 20, 2024, 3:00 AM PDT
In force
15 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 80 km from the middle of the area, began a volume at 10:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 10.0 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2024-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2024-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1401 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

796 
WWUS76 KSGX 191000
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
300 AM PDT Fri Apr 19 2024

CAZ065-192230-
/O.NEW.KSGX.WI.Y.0022.240419T1900Z-240420T1000Z/
San Gorgonio Pass Near Banning-
300 AM PDT Fri Apr 19 2024

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 3 AM PDT SATURDAY...

* WHAT...West winds 25 to 35 mph with gusts to 65 mph expected.

* WHERE...San Gorgonio Pass Near Banning.

* WHEN...From noon today to 3 AM PDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strongest winds will be below the San
  Gorgonio Pass with visibility reduced in blowing sand and dust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

17
3 follow-up statements
963 
WWUS76 KSGX 191925
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
1225 PM PDT Fri Apr 19 2024

CAZ062-200330-
/O.EXA.KSGX.WI.Y.0022.000000T0000Z-240420T1000Z/
San Diego County Deserts-
Including the city of Borrego Springs
1225 PM PDT Fri Apr 19 2024

...WIND ADVISORY IN EFFECT UNTIL 3 AM PDT SATURDAY...

* WHAT...West winds 20 to 30 mph with gusts to 55 mph.

* WHERE...San Diego County Desert Mountain Slopes and Deserts.

* WHEN...From noon today to 3 AM PDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strongest winds will be below the San 
  Gorgonio Pass with visibility reduced in blowing sand and dust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ065-200330-
/O.CON.KSGX.WI.Y.0022.000000T0000Z-240420T1000Z/
San Gorgonio Pass Near Banning-
1225 PM PDT Fri Apr 19 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT SATURDAY...

* WHAT...West winds 25 to 35 mph with gusts to 65 mph expected.

* WHERE...San Gorgonio Pass Near Banning.

* WHEN...From noon today to 3 AM PDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strongest winds will be below the San 
  Gorgonio Pass with visibility reduced in blowing sand and dust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

APR
323 
WWUS76 KSGX 200424
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
924 PM PDT Fri Apr 19 2024

CAZ062-065-201000-
/O.CON.KSGX.WI.Y.0022.000000T0000Z-240420T1000Z/
San Diego County Deserts-San Gorgonio Pass Near Banning-
Including the city of Borrego Springs
924 PM PDT Fri Apr 19 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT SATURDAY...

* WHAT...West winds 20 to 30 mph with gusts to 55 mph.

* WHERE...San Diego County Desert the San Gorgonio Pass.

* WHEN...Through 3 AM PDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Locally reduced visibility in blowing dust and sand.

* ADDITIONAL DETAILS...The strongest winds will be below the San
  Gorgonio Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

SS
349 
WWUS76 KSGX 201028
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
328 AM PDT Sat Apr 20 2024

CAZ062-065-201130-
/O.EXP.KSGX.WI.Y.0022.000000T0000Z-240420T1000Z/
San Diego County Deserts-San Gorgonio Pass Near Banning-
Including the city of Borrego Springs
328 AM PDT Sat Apr 20 2024

...WIND ADVISORY HAS EXPIRED...

Winds have fallen below Advisory criteria.

$$

Moede

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Apr 18, 8:45 PM PDT, 6 hours 15 minutes earlier.

Area forecast discussion, Apr 18, 8:45 PM PDT, 6 hours 15 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
845 PM PDT Thu Apr 18 2024

.SYNOPSIS...
A weak trough of low pressure will continue to move over the area,
bringing cooler temperatures, clouds, and breezy conditions. Low
clouds and fog will occur each morning as well. High pressure will
move into the area for the weekend, bringing warmer and sunnier
weather. A trough off the Pacific will move ashore next week,
bringing cooler and windier weather to Southern California.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Update...
A fast-moving shortwave has pushed to our east, and a slightly
stronger shortwave is off the coast of Point Conception this
evening. The marine layer continues to deepen as subtle height
falls develop, and low clouds will likely extend towards the
coastal mountain slopes by early Friday morning. The shortwave
passes over Southern California Friday afternoon and evening,
leading to another uptick in wind over the mountains and desert
slopes. Current guidance has maximum wind gusts of 35-55 MPH
Friday evening over the desert slopes. Some blowing dust could
occur in these areas.

High temperatures on Friday will fall 2-5 degrees from today,
leading to slightly below normal highs across the coast and
valleys, but still up to 5 degrees above average in the mountains
and deserts. Passing high clouds will be seen through much of the
day as moisture aloft advects eastward.

Previous Discussion (Issued 1251 PM PDT Thu Apr 18 2024)...
.SHORT TERM (Today through Saturday)...
A weak trough draped across the eastern Pacific and SoCal is
leading to cloudier and cooler conditions through Friday. The
marine layer will deepen further as well, prompting low clouds and
fog to fill much of the coastal basin by Friday and Saturday
mornings.

Southwest/west winds will begin to increase across mountains and
deserts later this afternoon, with mountain passes and deserts
seeing gusts 25-45 MPH. As the pressure gradient tightens as the
system passes over SoCal on Friday afternoon and night, winds will
become a bit stronger and more widespread with gusts 35-55 MPH
expected. High temperatures will also cool slightly more than
today with highs in the 60s and 70s for many, while the 90s hang
on in the lower deserts.

A weak ridge of high pressure will move into the area on Saturday,
leading to slightly warmer temperatures and calmer winds.

&&

.LONG TERM (Sunday through Mid-Next Week)...
The ridge will peak in intensity on Sunday, leading to the
warmest day of the next week for most. Though probabilities for
triple digit heat have slightly decreased, a modest (35-55%)
chance still remains for areas like Palm Springs to see 100
degrees by Sunday. Heat risk will also reach into the moderate
category for the lower desert regions, so stay hydrated and seek
shade if outdoors for long periods. The ridge will not stick
around for long, weakening by Monday as a trough enters the area
through next week.

Temperatures will still be well into the 90s for the lower
deserts Monday, but start to cool west of the mountains as
onshore flow increases. As it does so, winds will pick up across
the mountains and deserts Monday. As the trough draws near,
temperatures will continue to scale back with more marine layer
clouds and fog west of the mountains. Winds will continue to be
gusty as well through at least Wednesday, so hi-res guidance was
incorporated to increase winds during this period. Though
confidence on wind speeds remain low, many ensembles from the
ECMWF and GFS have winds nearing 40 MPH across the deserts.

The trough does have the potential to become a stronger closed
low type of system, so we will keep an eye on if it will also
bring any precipitation with it in the coming days.

&&

.AVIATION...
190330Z...Coast/Valleys...Low clouds and fog increasing in coverage
and spreading inland at this hour, with CIG impacts at all three
coastal TAF sites. Bases are 1300-1700 ft MSL with tops to 2000 ft
MSL. Bases and tops will lift as low clouds spread inland overnight,
likely reaching KONT and KSBD 10Z-12Z. Expect VIS restrictions where
clouds and terrain intersect. Bases and tops could lift by a few
hundred feet after 12Z. Expect clearing to the coast between 17Z and
19Z, although low clouds may persist at the beaches into Friday
afternoon.

Otherwise...SCT-BKN clouds at/above 20000 feet MSL with unrestricted
VIS through Friday.

&&

.MARINE...
No hazardous marine conditions are expected through Monday.

&&

.BEACHES...
The long-period swell and resulting surf will continue to steadily
subside through Friday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...None.

&&

PUBLIC...EA
AVIATION/MARINE...PG

Nearby

Wind Advisories in California, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.